NEWwbztv-small wbz-am-small 985-small mytv38web2

Local

Pill Appearance Change Causes Some Patients to Stop Taking Their Medication

View Comments
Dr. Mallika Marshall, WBZ-TV Medical Reporter Dr. Mallika Marshall
Dr. Mallika Marshall is WBZ-TV News’ Medical Reporter and contributes...
Read More

CBS Boston (con't)

Affordable Care Act Updates: CBSBoston.com/ACA

Health News & Information: CBSBoston.com/Health

Get Breaking News First

Receive News, Politics, and Entertainment Headlines Each Morning.
Sign Up

BOSTON (CBS) - Brand name drugs and generic drugs are equally effective, but they can have different shapes, colors, and sizes.

Researchers wanted to know if a change in the appearance of pills could cause people to stop taking their medications.  Turns out, it can.

Dr. Aaron Kesselheim, an internist and healthy policy expert at Brigham and Women’s Hospital, studied thousands of people after a heart attack and found that when patients received a generic drug that differed in shape or color from their previous one, they were about 30% more likely to stop filling it.

Dr. Kesselheim says people rely heavily on the shape and color of pills to remember what they’re for and when they should take them.

For example, “I take the blue one in the morning and the pink one in the evening and the circular one, I take two of those,” Dr. Kesselheim explains.

So if the appearance of the pills suddenly changes, “Especially if a patient is elderly or has vision difficulties, that can be very jarring to the patient and it can lead to them being confused and they can lose confidence in their medication or in their pharmacy,” Dr. Kesselheim says.

Pills sometimes look different because a pharmacy changes suppliers or the supplier changes pill cutting machines, but Dr. Kesselheim says doctors and pharmacists should explain that to patients.

Some pharmacies are adding labels warning patients that their medication appearance may change, but not a lot of people read these labels.

Virginia Patrick just picked up her prescriptions and got a verbal alert from her pharmacist, which she liked.

“She said, your typical pill is changed a bit in color and that’s why it looks a little different,” Patrick explains. “But it is okay.”

Just because your pills may look different, they are still going to be equally effective.

The FDA has strict standards when it comes to generic drug, but if you’re worried that you may have been given the wrong medication or have other concerns, call your pharmacist right away so you don’t miss a dose.

MORE LOCAL NEWS FROM CBS BOSTON

View Comments
blog comments powered by Disqus